Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Amarillo, TX

March 18, 20184 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 18, 2018, 8:28 PM CDT for 4 counties in Texas. It was in force for 77 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2018, 8:28 PM CDT (01:28 UTC)
Expired
Mar 18, 2018, 9:45 PM CDT
In force
77 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 143 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 8:45 PM CDTHAIL 0.759 Se Wolf Creek Park, TX
Mar 18, 8:48 PM CDTHAIL 19 Se Wolf Creek Park, TX
Mar 18, 9:14 PM CDTTORNADO2 Nw Glazier, TXPOSSIBLE TORNADO DAMAGE REPORTED AT FARM WITH BARN DOOR BLOWN OUT AND MULTIPLE WINDOWS BLOWN OUT. PHOTO ALSO SHOWS POSSIBLE TORNADO. DAMAGE SURVEY PLANNED ON MONDAY MARCH 19TH.
Mar 18, 9:14 PM CDTTORNADO2 Nw Glazier, TXTHIS TORNADO BEGAN AT 914 PM CDT ABOUT 2 MILES NORTHWEST OF GLAZIER, TEXAS IN HEMPHILL COUNTY AND ENDED AT 922 PM CDT APPROXIMATELY 2.9 MILES NORTH OF GLAZIER, TEXAS IN HEMPHILL COUNTY. THE TORNADO HAD A PATH LENGTH OF 2.8 MILES AND A MAXIMUM PATH WIDTH OF 70

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4284 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS54 KAMA 190128
SVRAMA
TXC211-295-357-393-190245-
/O.NEW.KAMA.SV.W.0001.180319T0128Z-180319T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
828 PM CDT SUN MAR 18 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Lipscomb County in the Panhandle of Texas...
  Northeastern Roberts County in the Panhandle of Texas...
  Hemphill County in the Panhandle of Texas...
  Eastern Ochiltree County in the Panhandle of Texas...

* Until 945 PM CDT

* At 827 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles southeast of Balko to 9 miles south of Wolf
  Creek Park, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Perryton, Lipscomb, Canadian, Booker, Follett, Higgins, Darrouzett,
  Wolf Creek Park, Lora, Glazier and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3573 10075 3650 10083 3650 10000 3571 10000
TIME...MOT...LOC 0127Z 226DEG 34KT 3661 10063 3608 10067 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
550 
WWUS54 KAMA 190153
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
853 PM CDT SUN MAR 18 2018

TXC393-190201-
/O.CAN.KAMA.SV.W.0001.000000T0000Z-180319T0245Z/
Roberts TX-
853 PM CDT SUN MAR 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROBERTS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3582 10049 3650 10058 3650 10000 3572 10000
TIME...MOT...LOC 0151Z 255DEG 30KT 3650 10047 3595 10041 

$$

TXC211-295-357-190245-
/O.CON.KAMA.SV.W.0001.000000T0000Z-180319T0245Z/
Lipscomb TX-Hemphill TX-Ochiltree TX-
853 PM CDT SUN MAR 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR LIPSCOMB...HEMPHILL AND NORTHEASTERN OCHILTREE COUNTIES...

At 851 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Booker to near Canadian, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated and spotters reported quarter size hail 9 
         miles souteast of Wolf Creek Park at 8:48 PM CDT. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Lipscomb, Canadian, Booker, Follett, Higgins, Darrouzett, Glazier and
Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3582 10049 3650 10058 3650 10000 3572 10000
TIME...MOT...LOC 0151Z 255DEG 30KT 3650 10047 3595 10041 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
028 
WWUS54 KAMA 190213
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
913 PM CDT SUN MAR 18 2018

TXC357-190223-
/O.CAN.KAMA.SV.W.0001.000000T0000Z-180319T0245Z/
Ochiltree TX-
913 PM CDT SUN MAR 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OCHILTREE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3584 10033 3650 10041 3650 10000 3585 10000
TIME...MOT...LOC 0213Z 235DEG 28KT 3652 10034 3608 10026 

$$

TXC211-295-190245-
/O.CON.KAMA.SV.W.0001.000000T0000Z-180319T0245Z/
Lipscomb TX-Hemphill TX-
913 PM CDT SUN MAR 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR LIPSCOMB AND NORTHEASTERN HEMPHILL COUNTIES...

At 913 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Darrouzett to 4 miles north of
Glazier, moving northeast at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. 

Locations impacted include...
Lipscomb, Follett, Higgins, Darrouzett, Glazier and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3584 10033 3650 10041 3650 10000 3585 10000
TIME...MOT...LOC 0213Z 235DEG 28KT 3652 10034 3608 10026 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 7:19 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 18, 7:19 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
719 PM CDT Sun Mar 18 2018

.AVIATION...
For the 00Z TAFs, wind will be the primary weather element for
this fcst cycle. Strong and gusty west winds behind a Pacific
cold front will continue this evening, then become northwest to
north later tonight and remain strong and gusty through Monday as
a second cold front moves across the region from the north.

Andrade

&&

.PREV DISCUSSION... /Issued 339 PM CDT Sun Mar 18 2018/

DISCUSSION...

March and April usually take the Panhandles on a roller coaster ride
of wild swings in temp and weather, but this year's coaster has been
a fairly gentle ride and will continue that way the next 7 days.
The ride will however reach the highest peak temp-wise so far
this spring by late week, with many areas finally cracking through
for some 80 plus degree weather. After a few possible storms this
afternoon in northeast parts of the combined Panhandles, precip
chances will disappear again for the foreseeable future. The Gulf
of Mexico looks to open back up for business beginning late week
and moisture return will begin to increase across the southern
Plains as a wrn upr trough begins to set up. However, we're
likely going to be on the wrong side of the dryline as we often
are this time of year.

Tonight through Monday Morning...Tough wind forecast tonight,
wish someone could tell us how much of the model progged 50-60kt
jet at 2kft will be able to mix to the sfc. Overall, went higher
than any raw model output on winds overnight and especially Mon
morning. With most models indicating those 50+ kt winds beneath
the post-frontal isothermal layer, especially in NE sections of
the area, have some concern for a few rogue High Wind Warning-
level gusts. For the most part though think 25-35G55 MPH will be
more common and plan to hold with the Wind Advisory issued earlier
today.

Monday afternoon through Saturday...Highs will be cool Monday,
about normal Tuesday, warmer Wednesday, warmer Thursday, and then
should remain well above average through the weekend with
widespread 80s and maybe even a few 90s possible at some point.
The middle part of this week should have fairly light winds
before the winds start picking back up Fri into next weekend. With
southwest upr flow crossing those big tall rocky things to our
west, we should see off and on high clouds all week.

FIRE WEATHER...

After critical fire weather conditions slack off later tonight, we
will be predominately concern-free fire weather-wise through
Thursday.  Though there are no synoptically-evident fire outbreak
patterns noted in the next 7 days, a return to critical fire weather
conditions looks pretty likely by late week toward the weekend.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until noon CDT Monday for the following zones:
     Collingsworth...Deaf Smith...Donley...Gray...Hansford...
     Hemphill...Lipscomb...Ochiltree...Oldham...Potter...
     Randall...Roberts...Wheeler.

     Red Flag Warning until 6 AM CDT Monday for the following zones:
     Armstrong...Carson...Dallam...Deaf Smith...Hansford...
     Hartley...Hutchinson...Moore...Oldham...Potter...Randall...
     Sherman.

     Wind Advisory until noon CDT Monday for the following zones:
     Armstrong...Carson...Dallam...Hartley...Hutchinson...
     Moore...Sherman.

     High Wind Warning until 9 PM CDT this evening for the following
     zones: Deaf Smith...Oldham...Potter...Randall.

OK...Wind Advisory until noon CDT Monday for the following zones:
     Beaver...Cimarron...Texas.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Cimarron...Texas.

&&
Hazardous weather outlook, Mar 18, 3:59 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Sun Mar 18 2018

OKZ001>003-TXZ001>020-191200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
359 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Windy conditions and critical fire weather will continue through
much of the night for most of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions are possible Monday,
Thursday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Monday, Thursday,
Friday, and Saturday.

Simpson

In the hours before

Local storm report, Mar 18, 7:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT SUN MAR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 5 ENE HEREFORD          34.86N 102.33W
03/18/2018  M59 MPH          DEAF SMITH         TX   AWOS

&&

EVENT NUMBER AMA1800039

ANDRADE
Special weather statement, Mar 18, 7:59 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
759 PM CDT SUN MAR 18 2018

OKZ003-TXZ004-005-190200-
Beaver OK-Ochiltree TX-Lipscomb TX-
759 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...WESTERN LIPSCOMB AND
OCHILTREE COUNTIES UNTIL 900 PM CDT...

At 756 PM CDT, trained weather spotters reported a land spout 5
miles south of Spearman which has lifted off the ground as of 7:40
PM CDT. Other storms have formed along a line from Waka to just west
of Beaver.

Though organized storm rotation has not been detected, brief
weak tornadoes are possible. Half inch hail and wind gusts of 50 to
55 mph will also be possible with these storms.

Locations impacted include...
Perryton, Lipscomb, Beaver, Booker, Forgan, Darrouzett, Wolf Creek
Park, Elmwood, Farnsworth, Boyd, Waka, Floris, Bryans Corner, Mocane,
Turpin and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3606 10027 3606 10108 3617 10109 3650 10099
      3650 10095 3662 10096 3700 10084 3700 10023
      3699 10023
TIME...MOT...LOC 0056Z 242DEG 23KT 3691 10076 3606 10099

Ward
Special weather statement, Mar 18, 8:22 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
822 PM CDT SUN MAR 18 2018

TXZ004-005-009-010-190230-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
822 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIPSCOMB...EASTERN
ROBERTS...HEMPHILL AND SOUTHEASTERN OCHILTREE COUNTIES UNTIL 930 PM
CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lora, or 14 miles north of Miami, moving northeast
at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Canadian, Miami, Higgins, Lora, Glazier, Codman and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Conditions are favorable for the formation of funnel clouds but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If a funnel cloud is observed, move indoors and
stay away from windows.

&&

LAT...LON 3562 10078 3608 10095 3619 10000 3562 10000
TIME...MOT...LOC 0122Z 243DEG 36KT 3590 10069

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:59 PM CDTSpecial Weather StatementAMALipscomb, Ochiltree61 min
Mar 18, 8:22 PM CDTSpecial Weather StatementAMAHemphill, Roberts68 min
Mar 18, 9:47 PM CDTSpecial Weather StatementAMALipscomb13 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.